Understanding HIV treatment and potential side effects.
HIV medications help you live a longer, healthier life with HIV.
But these can also cause side effects, weight gain being one of them.
How does HIV treatment work?
Taking HIV medications on a regular basis lowers the amount of HIV (viral load) in your body and protects your immune system. Lowering your viral load also reduces your risk of transmitting HIV to others.
As with most medications,
HIV medications can cause side effects.
Side effects are symptoms or problems that may occur when you take a medication. Some common and/or serious side effects can be caused by HIV medications. These include:
Headache Depression Anxiety
Stomach problems Kidney problems Liver problems Diarrhea
High blood sugar Weight gain
The DHHS Guidelines and weight gain with HIV medications
The Department of Health and Human Services (DHHS) Guidelines for the Use of Antiretrovirals in Adults and Adolescents with HIV recommend that patients and their doctors consider weight gain as a side effect prior to starting treatment.
What is the DHHS?
The U.S. federal government agency responsible for protecting the public's health and providing important services, especially for people in need.
Who creates these guidelines?
These federally approved medical practice guidelines for HIV/AIDS are developed by panels of experts in HIV care.
Relevant weight gain information from the DHHS Guidelines:
- Some types of HIV medications are associated with greater weight gain than others.
- The long-term consequences of treatment-related weight gain are still unknown.
Why is weight gain a problem?
In the general population, weight gain has been shown to increase the risk of health issues such as:
- High blood pressure
- Cardiovascular disease
- High cholesterol
- And additional health risks
Trying to maintain a healthy weight is important, whether or not you are living with HIV. Weight gain is a common side effect of HIV treatments. The reasons for weight gain are unclear.
Who is at risk?
People living with HIV in the United States are more likely to be overweight or obese currently than in years past. Several large clinical trials have reported weight gain after starting treatment, and have varying results. Certain medications seem to cause more weight gain than others. The reasons for weight gain with HIV treatment are unclear.
Treatment-related weight gain seems to disproportionately affect:
Black, Hispanic, and cisgender females living with HIV.
Studies have also shown that women gained more weight than men after starting treatment.
Black people were more likely to gain weight than people belonging to other ethnic groups.
Weight gain should be considered when you and your doctor choose an HIV medication.
The long-term consequences of treatment-related weight gain are still unknown.